This site is intended for health professionals only

At the heart of general practice since 1960

Osteoporosis warning over epilepsy treatments

By Nigel Praities

Epilepsy treatments may increase the risk of osteoporosis if patients take them for long periods, says the drugs regulator.

The Medicines and Healthcare products Regulatory Agency advised GPs should consider vitamin D supplementation in at-risk patients taking primidone, phenytoin, carbamazepine, phenobarbitol or sodium valproate.

The warning from the Drugs Safety Review for this month said a recent review of data from published preclinical studies, epidemiological studies, and UK Yellow Card data found that long-term treatment with certain antiepileptics was associated with decreased bone mineral density.

Those drugs inducing the cytochrome P450 enzyme system may increase the clearance of vitamin D, leading to secondary hyperparathyroidism, increased bone turnover, and reduced bone density.

This results in an increased risk of developing osteopenia, osteoporosis, and fractures in patients who are immobilised for long periods, have inadequate sun exposure or an inadequate dietary calcium intake.

In these patients, vitamin D supplementation should be considered, recommended the MHRA.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say